| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Paramyotonia Congenita

Q. I have been recently diagnosed with Paramyotonia Congenita, possibly potassium aggravated myotonia instead. At the same time my neurologist/psychiatrist has diagnosed me with dysthymia. My myotonic condition is an inherited genetic disorder of skeletal muscle, specifically the alpha subunit of the sodium channel. My muscles only weakly leak sodium resulting in stiffness. I was prescribed Zoloft, which I have heard has a mild sodium channel effect. Whether it does or not it worked wonderfully on both conditions. Unfortunately after 2 months I started to bruise considerably, so I discontinued. Can you recommend other antidepressants that work on these mechanisms?

A. First off, let me clearly state that I am not an expert on paramyotonia congenita or related disorders. Nor can I recommend specific treatments that would be safe and effective for you. That said, I can suggest some options for you and your doctor to consider. It is true that so-called SSRI antidepressants, such as fluoxetine [Prozac] and sertraline [Zoloft] have subtle effects on sodium ion conductance, but these appear to be insignificant in comparison to their primary action; namely, increasing the availability of the neurotransmitter serotonin (see SH Preskorn, Clin Pharmacokinet 1997;32 Suppl 1:1-21).

So, it is possible that the benefits you experienced with Zoloft were related to some effect of serotonin upon your mood, your myotonia, or both. This is consistent with earlier reports of tricyclic antidepressants, such as imipramine, having beneficial effects on related myotonic disorders (see, e.g., Brumback et al, Med Hypotheses 1981 Aug;7(8):1059-66; Gascon et al, Am J Phys Med Rehabil 1989 Oct;68(5):215-20).

The latter study found that imipramine was useful in reducing symptoms of myotonic dystrophy, and that this effect was not related to antidepressant effects. Lithium has also been used for this purpose (Gerst et al, J Neurol Neurosurg Psychiatry 1984 Sep;47(9):1044-6). Keep in mind, though, that there are few if any controlled studies of these treatments in your specific condition-so extrapolating from the studies cited is risky.

It is of interest, though, that each of the medications discussed (SSRIs, imipramine, lithium) have effects on serotonin. Another approach is to re-consider the bruising you experienced on sertraline, which was otherwise useful. Such bruising has been reported with other SSRIs, and probably reflects a direct effect on platelets, the clotting particles in the blood (see Nelva et al, Rev Med Interne 2000 Feb;21(2):152-60). One report suggests that ascorbic acid (vitamin C) may help reduce such bruising (see Tielens, Am J Psychiatry 1997 Jun;154(6):883-4).

Alternatively, your doctor and you might consider an agent that increases serotonin, but not via the same mechanism as the SSRIs; e.g., mirtazepine [Remeron]. It is also possible that a non-serotonergic agent, such as bupropion [Wellbutrin] might be of help to you, but I do not know of any studies to support that possibility. In short, I suggest that you discuss the risk/benefit ratios of these options with your doctor. I do hope you feel better again soon!

November 2002

Disclaimer Back to Ask the Expert